Colorado, 2004

Tornado in Colorado, May 13, 2004

May 13, 2004 · NWS GJT · 1 event in 1 county or zone

A tornado touched down near the Clear Fork Road and traveled east southeast across forested land and a large meadow. Pinyon trees with trunks up to 14 inches in diameter were ripped out by the roots or snapped off at the base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A tornado touched down near the Clear Fork Road and traveled east southeast across forested land and a large meadow. Pinyon trees with trunks up to 14 inches in diameter were ripped out by the roots or snapped off at the base. Some of the trees were lifted over 200 feet into the sky and found about a half mile away from the tornado path. As the tornado lifted, it struck a barn and tore off a large part of the roof and some side panels. Part of a corral and sections of fence were also damaged. The remaining funnel cloud continued moving east southeast for another 7 minutes before dissipating. The tornado was observed by at least a dozen eyewitnesses, including a professional photographer who took snapshots of the funnel cloud as it passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 13, 2:49 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, May 13, 2:49 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 AM MDT THU MAY 13 2004

.SHORT TERM (TODAY AND TONIGHT)...
TWO WEAK VORT MAXES MOVING THROUGH THE AREA. FIRST WILL EXIT EAST OF
CWA BY SUNRISE CAUSING ISOLD SHOWERS EAST OF RIFLE. SECOND ENTERING
NE UTAH AND WILL AFFECT THE NORTHERN THIRD OF THE FORECAST AREA
THROUGH MID-AFTERNOON...THEN MOVE EAST OF THE AREA BY EARLY THIS
EVENING. WEAK RIDGING WILL BRING A WARMING AND DRYING TREND TONIGHT
THROUGH FRIDAY.

.LONG TERM...
FRIDAY THROUGH MONDAY...ZONAL FLOW TO PREVAIL OVER OUR CWA DURING
THIS PERIOD. OCCASIONAL EMBEDDED DISTURBANCES WILL BRING CLOUDS AND
EVEN A FEW SHOWERS MAINLY TO THE NORTHERN PART OF OUR CWA AT TIMES.
LOOKS LIKE THE MAIN THREAT FOR ANY PRECIPITATION WILL BE SUNDAY
AFTERNOON AND SUNDAY NIGHT.  EVEN THEN...IT ONLY LOOKS LIKE THE SHORT
WAVE TROUGH WILL ONLY BRUSH THE NORTHERN MOUNTAIN ZONES.  HOWEVER...
THIS TIME OF YEAR IT DOES NOT TAKE A WHOLE LOT OF LIFT TO GENERATE
SOME GARDEN VARIETY THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS.

TUESDAY THROUGH THURSDAY...APPEARS THAT THE NEXT SYSTEM WILL MOVE ON
SHORE BY THE END OF THIS PERIOD. MODELS APPEAR TO BE BACKING OFF ON
THE TIMING OF THIS NEXT TROUGH.  SO IT APPEARS THAT A PERSISTENCE
FORECAST STARTING TUESDAY IS THE BEST WAY TO HANDLE THE SITUATION...
WITH DRY AND A LITTLE HIGHER THAN NORMAL TEMPERATURES.  ALSO
EXPECT THE SURFACE WINDS TO PICK UP BY WEDNESDAY OR THURSDAY AS THE
PACIFIC TROUGH APPROACHES AND THE PRESSURE GRADIENTS BEGIN TO
TIGHTEN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CC/JRP
Hazardous weather outlook, May 13, 3:42 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MDT THU MAY 13 2004

COZ001>005-007>010-012-013-018-019-UTZ023>025-141130-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
442 AM MDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS...PRODUCING
OCCASIONAL LIGHTNING...WILL AFFECT THE MOUNTAINS AND PLATEAUS OF
NORTHWEST COLORADO AND NORTHEAST UTAH AND THE SAN JUAN MOUNTAINS OF
COLORADO TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS AND THUNDERSTORMS
ACROSS THE HIGH VALLEYS OF NORTHWEST COLORADO AND THE NORTHERN AND
CENTRAL MOUNTAINS OF COLORADO AND NORTHEAST UTAH FRIDAY AND SUNDAY.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF
EASTERN UTAH AND WESTERN COLORADO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006-011-014-017-020>023-UTZ022-027>029-141130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
442 AM MDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT THE LA SAL MOUNTAINS
OF SOUTHEAST UTAH AND THE COLORADO UNCOMPAHGRE PLATEAU. SCATTERED
THUNDERSTORMS...PRODUCING OCCASIONAL LIGHTNING STRIKES...WILL
ACCOMPANY SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF
EASTERN UTAH AND WESTERN COLORADO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 72 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Montrose

When
May 13, 8:30 AM MST to 8:35 AM MST
Where
Montrose County, 1 mi ESE of Maher
Rating
F1
Path length
0.7 mi
Path width
20 yd
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -107.567

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403306.